Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jun 15, 2004, 3:22 PM EDT for Boone County, Kentucky. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 3:22 PM EDT (19:22 UTC)
- Expired
- Jun 15, 2004, 5:15 PM EDT
- In force
- 113 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Boone County, KY
The radar
The Cincinnati radar (KILN), 99 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 151922 FFWILN KYC015-152115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 322 PM EDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... BOONE COUNTY IN KENTUCKY * UNTIL 515 PM EDT * WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER FAR WESTERN BOONE COUNTY. UP TO 2.5 INCHES OF RAIN HAD FALLEN NEAR RABBIT HASH SINCE 2 PM...WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE THROUGH 430 PM. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3903 8489 3884 8490 3888 8470 3912 8470 $$ JDR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:15 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 15, 3:15 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 315 PM EDT TUE JUN 15 2004 .SHORT TERM... STATIONARY FRONTAL BOUNDARY WAS LOCATED ACRS NRN IL...NRN IN...THEN INTO NRN OHIO THIS AFTERNOON. A VERY WARM...MOIST AIRMASS WAS LOCATED SOUTH OF THIS BOUNDARY. SHOWERS AND THUNDERSTORMS HAVE ERUPTED DUE TO THE DAYTIME HEATING...RESULTING IN VERY HEAVY RAINFALL ACRS PARTS OF THE CWFA. THE NRN CWFA...ESPECIALLY ALONG AND NORTH OF I-70...HAVE THE LOWEST FFG VALUES...WHICH ARE NEAR 1 INCH. HAD CONTEMPLATED ABOUT ISSUING A FLOOD WATCH FOR THIS REGION ONLY. HOWEVER...WITH ETA MODEL DEPICTING NEARLY 2 INCHES OF PRECIPITABLE WATER ACRS THE SOUTH TONIGHT INTO THE FIRST PART OF WEDNESDAY...I HAVE NOW DECIDED TO PLACE A FLOOD WATCH FOR THE ENTIRE REGION. ETA MODEL SHOWS A VORT LOBE ROTATING NORTH ACRS THE CWFA TONIGHT...THEN INTO THE LOWER GREAT LAKES BY WEDNESDAY AFTN. AS A RESULT...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT INTO THE FIRST PART OF WEDNESDAY AS THIS FEATURE INTERACTS WITH A WEAK LOW LVL JET. FOR WEDNESDAY NIGHT...ANOTHER S/WV APCHES FROM THE WEST. THE ETA IS MUCH FASTER WITH THIS FEATURE THAN THE GFS. HAVE OPTED FOR THE ETA SOLUTION ATTM...WHICH BRINGS ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT. ON THURSDAY...COLD FRONTAL BOUNDARY APCHES THE REGION FROM THE NW. THERE SHOULD BE A MINIMUM IN POPS THURSDAY AFTN BEFORE FRONT MOVES THROUGH REGION THURSDAY NIGHT...BRINGING YET ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. IN TERMS OF TEMPS...HAVE GONE A LITTLE WARMER ON LOWS TONIGHT THROUGH THURSDAY NIGHT GIVEN HIGH DEWPOINTS. FOR HIGHS...HAVE TWEAK SLIGHTLY WARMER THAN THE MAV GUIDANCE THROUGH THE PERIOD. && .LONG TERM... BIGGEST CHALLENGE IS ATTEMPTING TO FIND AN EXTENDED DRY PERIOD FROM THE EXCESSIVELY WET AND STORMY PATTERN THAT HAS BLANKETED THE OH VLY SINCE ERLY MAY. MODELS HAVE HAD ALL SORTS OF TROUBLE RESOLVING S/WVS ALONG THE STAGNANT FRNTL BNDRY...BUT HAVE HAD A COUPLE RUNS IN A ROW NOW THAT ARE FINALLY KICKING FRNTL BNDRY SOUTH AND EAST OF FCST AREA ON FRI. 12Z GFS SLOWING DOWN FROPA INTO FRI AFTN...BUT THIS REMAINS SLOWEST OF ALL EXTENDED SOLNS. HAVE GONE WITH LO CHC POPS SOUTH AND EAST OF I-71 FRI MRNG...WITH DRY WX ACRS ENTIRE FCST AREA BY FRI AFTN WITH SFC HI PRES BRIEFLY BUILDING IN. BACK EDGE OF FRNTL BNDRY THEN PROGGED TO RETURN NORTH SAT NIGHT INTO SUN AS SFC LO TRACKS THRU LWR GRT LKS/OH VLY. ALSO ATTEMPTED TO PLACE TIMING WITH THESE FEATURES...NOT BRINGING PCPN CHANCE INTO REGION UNTIL SAT LATE AFTN/EVNG. KEEPING POPS NO HIGHER THAN 30 WITH UNCERTAINTY ATTM. FRNTL BNDRY WILL PULL EAST OF REGION BY SUN AFTN WITH SFC HI PRES RETURNING. 00Z GFS REMAINS MOST AMPLIFIED SOLN FOR SUN-TUES...DVLPG EASTERN CONUS UPR TROF WITH STRONG SFC LO TRACKING THRU SRN CANADA. WHILE THIS SOLN IS FAR LESS AMPLIFIED THAN 14/00Z GFS SOLN...STILL FEEL THAT GFS LOOKS TOO AMPLIFIED. THIS THINKING IS FURTHER SUPPORTED AS ECMWF/UKMET BOTH REMAIN CONSISTENT IN INDCG MORE ZONAL FLO PATTERN ERLY NEXT WEEK. 12Z GFS ALSO APPEARS TO SHOW LESS AMPLIFICATION BEHIND SUN FROPA. HAVE CONTINUED WITH PREV TREND FOR WARMER/DRIER WX SUGGESTED BY ECMWF/UKMET SOLNS FROM SUN NIGHT THRU TUES...WITH U70S/NEAR 80 FOR AFTN HIGHS AND U50S/NEAR 60 FOR LOWS. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH UNTIL 3 PM EST FOR ALL INDIANA COUNTIES. KY...FLOOD WATCH UNTIL 4 PM EDT FOR ALL KENTUCKY COUNTIES. OH...FLOOD WATCH UNTIL 4 PM EDT FOR ALL OHIO COUNTIES. && HICKMAN/RYAN
Hazardous weather outlook, Jun 15, 4:07 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 407 AM EDT TUE JUN 15 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-160900- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 407 AM EDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT THAT WILL TAKE ITS TIME MOVING THROUGH THE OHIO VALLEY. MOST OF THESE WILL OCCUR IN THE AFTERNOON HOURS ON WEDNESDAY AND THURSDAY...AND ANY THAT DEVELOP ARE EXPECTED TO PRODUCE COPIOUS RAINFALL AMOUNTS WHICH COULD RESULT IN FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FRANKS
In the hours before
Local storm report, Jun 15, 2:30 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 2 S SIDNEY 40.26N 84.16W
06/15/2004 SHELBY OH TRAINED SPOTTER
TWO TREES DOWN
&&
ENDLocal storm report, Jun 15, 2:41 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
241 PM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 5 N GREENVILLE 40.18N 84.62W
06/15/2004 DARKE OH COUNTY OFFICIAL
SEVERAL POWER POLES BLOWN DOWN.
&&
TPJLocal storm report, Jun 15, 2:43 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD GREENVILLE 40.10N 84.62W
06/15/2004 DARKE OH COUNTY OFFICIAL
WATER FLOWING OVER SEVERAL ROADS, NUMEROUS ROADS CLOSED.
&&
TPJLocal storm report, Jun 15, 2:54 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
254 PM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD SIDNEY 40.29N 84.16W
06/15/2004 SHELBY OH COUNTY OFFICIAL
NUMEROUS ROADS FLOODED.
0250 PM FLASH FLOOD DELAWARE 40.30N 83.08W
06/15/2004 DELAWARE OH COUNTY OFFICIAL
WATER OVER SEVERAL ROADS, STATE ROUTE 23 FLOODED. MOBILE
HOME PARK FLOODED.
&&
TPJLocal storm report, Jun 15, 3:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
313 PM EDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM FLOOD JOHNSTOWN 40.15N 82.69W
06/15/2004 LICKING OH DEPT OF HIGHWAYS
SEVERAL HIGH WATER SIGNS POSTED, WATER OVER SEVERAL
ROADS.
&&
DCNearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.